Which psych meds could be causing your weight gain?

You watch what you eat and fit regular workouts into your schedule. So why is the number on your scale going up instead of down? The reason might lie in your bathroom cabinet.“As many as 10% to 15% of weight issues are related to medications,” says Louis Aronne, MD, director of the Comprehensive Weight Control Center at Weill Cornell Medical College.Some meds can make you feel hungrier. Others slow your body’s ability to burn calories or cause you to hold onto extra fluids.The effects aren’t the same for everybody, though. “One person might gain 15 pounds on one drug. Another might not gain anything,” Aronne says.If you suspect the medicines that you take are behind your weight gain, don’t go off them before you talk to your doctor. “You might need to be on that drug to save your life,” says Donald Waldrep, MD, co-director of The Center for Weight Loss Surgery at Los Robles Hospital. You may be able to switch to another medication, including one that can even help you shed pounds. If not, your doctor can suggest what you should do to offset the weight gain.

“There’s evidence that a low-carb diet and more exercise may help,” says Sue DeCotiis, MD, a board-certified internist who specializes in medical weight loss.

Below are some types of medicines that may be the cause of your expanding waistline. It’s not a complete list, so speak to your doctor if you have any concerns about your prescriptions.

Depression Medications

Which ones:

Your doctor may call these “SSRIs” (selective serotonin reuptake inhibitors) or “tricyclic antidepressants.” They boost the amount of certain “feel good” chemicals in your brain. Some of those chemicals also control your appetite and how your body breaks down calories.

“You might eat but not feel full,” DeCotiis says. “Or you might lay down more fat even if you’re not eating more.” That’s the case especially in the long run. Some depression drugs may cause you to gain as much as 24 pounds in a year.

Keep in mind that depression itself can affect your appetite and eating habits. Your doctor or counselor can help you with that.

Mood Stabilizers

Which ones:

These drugs help treat mental health conditions like bipolar disorder or schizophrenia. They “directly affect your brain and will affect your weight and metabolism,” DeCotiis says.

Mood stabilizers cause your appetite to turn on and stay on. Some may cause as much as an 11-pound weight gain in 10 weeks. People taking them for a long time may gain more.

More information about other meds are listed from this source @

4 thoughts on “Which psych meds could be causing your weight gain?

  1. booguloo says:

    I’ve been told I have an addicted personality. if that is true I’m hooked right now on chocolate Ice cream. The meds I take are not mentioned as a weight gain pill. I currently take
    5 mg abilify
    400 mg Bupropion
    300 mg Lamotrigine
    0.5 mg Benztropine (for tremors)


Would love a reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s